Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

October 4, 2021Jefferson County, Alabama

NWS Birmingham, AL issued this special weather statement at Oct 4, 2021, 6:34 PM CDT for Jefferson County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2021, 6:34 PM CDT (23:34 UTC)
Expired
Oct 4, 2021, 7:00 PM CDT
In force
26 min
Issued by
NWS Birmingham, AL
Hail
0.25 in
Wind
40

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 46 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.6 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 565 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
565 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

201 
WWUS84 KBMX 042334
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
634 PM CDT Mon Oct 4 2021
 
ALZ024-050000-
Jefferson AL-
634 PM CDT Mon Oct 4 2021

...A strong thunderstorm will impact portions of northeastern
Jefferson County through 700 PM CDT...

At 633 PM CDT, Doppler radar was tracking a strong thunderstorm over
Birmingham Airport, or near Birmingham, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Birmingham, Mountain Brook, Trussville, Gardendale, Irondale,
Fultondale, Center Point, Clay, Pinson, Tarrant, Morris, Ketona
Lakes, B.j.c.c., Chalkville, Kingston, Grayson Valley, Birmingham
Airport, Birmingham Race Course, Ruffner Mountain and New Castle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3348 8672 3353 8687 3375 8681 3368 8657
TIME...MOT...LOC 2333Z 203DEG 18KT 3357 8676 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

25/Owen

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Oct 4, 3:50 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Oct 4, 3:50 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
350 PM CDT Mon Oct 4 2021

.SHORT TERM...
/Updated at 108 PM CDT Mon Oct 04 2021/

A boundary has set up from southwest to northeast across central
AL with southerly flow south of the boundary...and chaotic
northerly flow north of the boundary. This has allowed a large
area of forcing and moisture south of the boundary for numerous
widespread showers and thunderstorms to develop. With steering
winds parallel to this boundary...storms will continue to move in
a row...moving over the same areas. Flooding is a large threat
today with PW values between the 75th percentile and max for this
time of year. A Flash Flood Watch will remain in effect through
tomorrow. High temperatures today will be in the upper 70's and
lower 80's.

Tonight through Tuesday... the low pressure over the lower MS
Valley will strengthen...and widespread showers and thunderstorms
are expected beginning tonight through Tuesday evening. PW values
around max for this time of year...CAPE values around 2000 J/kg
and weak winds in the low and mid levels will allow for plenty of
slow moving storms producing high rainfall rates. Flooding will
be a major concern tonight through Tuesday evening...especially
for areas that receive high rainfall rates today. A Flash Flood
Watch will remain in effect through Tuesday night. Low
temperatures tonight will be in the mid to upper 60's and high
temperatures on Tuesday will be in the mid to upper 70's.

Another concern would be fog development tonight. There is more
than enough low level moisture to produce dense fog where there
are no showers and thunderstorms. Will hold off on issuing any
sort of advisory at the moment due to the uncertainty in the coverage
of storms...but if the convection appears more scattered in
nature...an advisory may need to be issued for those areas that
will not see rainfall during the night.

24

.LONG TERM...
/Updated at 348 PM CDT Mon Oct 04 2021/

No major changes were made to the extended with well elevated
rain chances (including heavy rain at times) through mid week
until the front moves through. Then, scattered pops remain through
the work week until after the upper low opens up and moves NE
toward the OH Valley on Friday. Rain chances finally vacate for
the weekend as surface ridging builds across E Conus.

08

Previous long-term discussion:
/Updated at 340 AM CDT Mon Oct 04 2021/
Wednesday through Sunday.

The presence of the upper-level low will still be felt across the
region on Wednesday. In fact, additional heavy rainfall is
possible across areas east of I-65. The Flash Flood Watch may end
up being extended in time for these areas, but we'll allow time to
reassess for now. By then the primary vort max/occluded low will
have begun to retrograde to the northwest, and overall forcing is
expected to be not as strong. Nonetheless, PoPs remain quite high
for the eastern two-thirds of the area. Overall rainfall activity
will slowly depart to the east as the low-level jet weakens and
spreads northeast along the Appalachians. Drier air should then
begin to work into the area from the west on Thursday with
transition to westerly flow. PoPs have been reduced as a result.
Northwesterly flow should subsequently work into the region by
Friday, and a drier/warmer trend is forecast toward the weekend.

40/Sizemore

&&

.AVIATION...
18Z TAF Discussion.

Scattered to widespread showers and thunderstorms will mainly be
affecting KMGM and KTOI through the rest of the afternoon.
Overnight...enough forcing should be present that every TAF site
will have scattered to widespread showers and thunderstorms
developing and remaining through the TAF period. There is plenty
of low level moisture for IFR ceilings and visibilities
overnight...as well as in any shower and thunderstorm.

24

&&

.FIRE WEATHER...

A weak surface front is draped across the area today and a mix of
clouds and fog will continue throughout this afternoon. Winds
will remain light and variable, though should favor a southerly
direction south of the boundary, and a northerly direction north
of the boundary. Nonetheless, elevated rain chances are forecast
for areas south of I-20 this afternoon. Rainfall could be heavy
at times, and flash flooding is possible. Rainfall becomes more
widespread on Tuesday with additional heavy rainfall possible
farther north. Drier and warmer conditions aren't expected until
later toward the end of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     64  74  64  76  64 /  60  90  80  90  70
Anniston    66  75  66  77  66 /  70  90  90  90  70
Birmingham  66  74  65  78  66 /  60  90  80  90  60
Tuscaloosa  67  75  66  77  65 /  50  90  60  80  40
Calera      67  74  66  76  66 /  70  90  80  90  60
Auburn      66  73  65  76  67 /  80  90  80  90  70
Montgomery  68  76  67  79  67 /  80  90  80  90  60
Troy        68  77  67  80  67 /  80  90  70  90  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flash Flood Watch through late Tuesday night for the following
counties: Autauga...Bibb...Blount...Bullock...Calhoun...
Chambers...Cherokee...Chilton...Clay...Cleburne...Coosa...
Dallas...Elmore...Etowah...Hale...Jefferson...Lee...Lowndes...
Macon...Marengo...Montgomery...Perry...Pike...Randolph...
Russell...Shelby...St. Clair...Talladega...Tallapoosa...
Tuscaloosa...Walker...Winston.

&&

24/08/40
Hazardous weather outlook, Oct 4, 9:03 AM CDT, 9 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
903 AM CDT Mon Oct 4 2021

ALZ011>015-017>050-051715-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
903 AM CDT Mon Oct 4 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Periods of heavy rainfall are possible across portions of Central
Alabama through tonight. This could lead to flash flooding of low
lying or poor drainage areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional heavy rainfall is possible across much of Central Alabama
Tuesday and Wednesday. This could lead to flash flooding of low
lying or poor drainage areas.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through Wednesday.

In the hours before

Local storm report, Oct 4, 6:08 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
608 PM CDT MON OCT 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             HOOVER MET              33.34N 86.85W
10/04/2021  E0.25 INCH       JEFFERSON          AL   PUBLIC

&&

MAL
Local storm report, Oct 4, 6:10 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
610 PM CDT MON OCT 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     HAIL             1 E LAKE CYRUS          33.35N 86.87W
10/04/2021  E0.75 INCH       JEFFERSON          AL   PUBLIC

&&

MAL
Local storm report, Oct 4, 6:14 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
614 PM CDT MON OCT 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     HAIL             1 WNW HOOVER            33.41N 86.83W
10/04/2021  E0.25 INCH       JEFFERSON          AL   PUBLIC

&&

MAL
Special weather statement, Oct 4, 6:17 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Birmingham AL
617 PM CDT Mon Oct 4 2021

ALZ024-042345-
Jefferson AL-
617 PM CDT Mon Oct 4 2021

...A strong thunderstorm will impact portions of central Jefferson
County through 645 PM CDT...

At 616 PM CDT, Doppler radar was tracking a strong thunderstorm over
southwestern Birmingham, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Birmingham, Vestavia Hills, Homewood, Mountain Brook, Fairfield,
Midfield, Birmingham Southern College, Birmingham Fairgounds,
B.j.c.c., Kingston, Five Points South, Regions Field, Ensley, Legion
Field, U.A.B. Campus, Samford University, Birmingham Zoo, Vulcan
Park, Rickwood Field and Highland Park Golf Course.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3343 8678 3347 8691 3358 8686 3353 8671
TIME...MOT...LOC 2316Z 208DEG 7KT 3350 8681

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

25/Owen
Local storm report, Oct 4, 6:21 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
621 PM CDT MON OCT 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     HAIL             1 E LAKE CYRUS          33.35N 86.87W
10/04/2021  E0.88 INCH       JEFFERSON          AL   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM 1 E LAKE
            CYRUS.

&&

MAL
Special weather statement, Oct 4, 6:34 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
634 PM CDT Mon Oct 4 2021

ALZ024-050000-
Jefferson AL-
634 PM CDT Mon Oct 4 2021

...A strong thunderstorm will impact portions of northeastern
Jefferson County through 700 PM CDT...

At 633 PM CDT, Doppler radar was tracking a strong thunderstorm over
Birmingham Airport, or near Birmingham, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Birmingham, Mountain Brook, Trussville, Gardendale, Irondale,
Fultondale, Center Point, Clay, Pinson, Tarrant, Morris, Ketona
Lakes, B.j.c.c., Chalkville, Kingston, Grayson Valley, Birmingham
Airport, Birmingham Race Course, Ruffner Mountain and New Castle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3348 8672 3353 8687 3375 8681 3368 8657
TIME...MOT...LOC 2333Z 203DEG 18KT 3357 8676

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

25/Owen

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 8:04 PM CDTAreal Flood AdvisoryBMXFayette, Walker116 min
Oct 3, 9:05 PM CDTFlash Flood WarningBMXFayette, Jefferson, Marion, Walker3 hr
Oct 3, 10:59 PM CDTAreal Flood AdvisoryBMXJefferson3 hr
Oct 4, 12:53 AM CDTAreal Flood AdvisoryBMXJefferson, St. Clair, Shelby3 hr
Oct 4, 1:23 AM CDTDense Fog AdvisoryBMXBlount, Fayette, Lamar, Marion, Pickens, Tuscaloosa and 2 more8 hr
Oct 4, 3:11 AM CDTFlash Flood WatchBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 30 more3 days
Oct 4, 9:37 AM CDTAreal Flood AdvisoryBMXLee3 hr
Oct 4, 11:51 AM CDTAreal Flood AdvisoryBMXRussell3 hr
Oct 4, 12:20 PM CDTFlash Flood WarningBMXLee, Russell3 hr
Oct 4, 12:44 PM CDTAreal Flood AdvisoryBMXLowndes, Montgomery3 hr
Oct 4, 1:33 PM CDTFlash Flood WarningBMXMontgomery87 min
Oct 4, 3:12 PM CDTSpecial Weather StatementBMXCoosa33 min
Oct 4, 3:21 PM CDTFlash Flood WarningBMXLee, Russell3 hr
Oct 4, 3:28 PM CDTFlash Flood WarningBMXLowndes, Montgomery3 hr
Oct 4, 4:40 PM CDTAreal Flood AdvisoryBMXChilton, Coosa3 hr
Oct 4, 4:56 PM CDTFlash Flood WarningBMXChilton3 hr
Oct 4, 5:09 PM CDTSpecial Weather StatementBMXBibb36 min
Oct 4, 5:09 PM CDTSpecial Weather StatementBMXShelby36 min
Oct 4, 5:16 PM CDTSevere Thunderstorm WarningBMXBibb29 min
Oct 4, 5:22 PM CDTSpecial Weather StatementBMXShelby23 min
Oct 4, 5:43 PM CDTSevere Thunderstorm WarningBMXShelby47 min
Oct 4, 5:47 PM CDTSevere Thunderstorm WarningBMXBibb, Shelby43 min
Oct 4, 6:02 PM CDTSpecial Weather StatementBMXShelby28 min
Oct 4, 6:17 PM CDTSpecial Weather StatementBMXJefferson28 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.